Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 284, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 17, 2017, 6:47 PM CDT for Cheyenne County, Kansas; Yuma County, Colorado; Dundy County, Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2017, 6:47 PM CDT (23:47 UTC)
- Expired
- Aug 17, 2017, 7:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Yuma County, CO, Cheyenne County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 82 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 2184 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
889
WUUS53 KGLD 172347
SVRGLD
COC125-KSC023-NEC057-180015-
/O.NEW.KGLD.SV.W.0284.170817T2347Z-170818T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
547 PM MDT THU AUG 17 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
East central Yuma County in northeastern Colorado...
Northwestern Cheyenne County in northwestern Kansas...
Southwestern Dundy County in southwestern Nebraska...
* Until 615 PM MDT/715 PM CDT/
* At 547 PM MDT/647 PM CDT/, a severe thunderstorm was located near
Wray, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wray, Haigler and Laird.
This includes Highway 385 between mile markers 235 and 249.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3997 10231 4015 10227 4014 10181 3988 10199
TIME...MOT...LOC 2347Z 279DEG 30KT 4005 10219
HAIL...1.00IN
WIND...60MPH
$$
JRM2 follow-up statements
548
WWUS53 KGLD 172352
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
552 PM MDT THU AUG 17 2017
COC125-KSC023-NEC057-180015-
/O.CON.KGLD.SV.W.0284.000000T0000Z-170818T0015Z/
Yuma CO-Cheyenne KS-Dundy NE-
552 PM MDT THU AUG 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM
MDT/715 PM CDT/ FOR EAST CENTRAL YUMA COUNTY IN NORTHEASTERN
COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND
SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA...
At 552 PM MDT/652 PM CDT/, severe thunderstorms were located along a
line extending from 10 miles northwest of Haigler to 4 miles
southeast of Wray to 15 miles southeast of Eckley, moving east at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wray, Haigler and Laird.
This includes Highway 385 between mile markers 235 and 245.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3997 10231 4014 10220 4014 10181 3988 10199
TIME...MOT...LOC 2352Z 280DEG 24KT 4010 10210 4004 10216 3999 10224
HAIL...1.00IN
WIND...60MPH
$$
JRM892
WWUS53 KGLD 180005
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
605 PM MDT THU AUG 17 2017
COC125-KSC023-NEC057-180015-
/O.EXP.KGLD.SV.W.0284.000000T0000Z-170818T0015Z/
Yuma CO-Cheyenne KS-Dundy NE-
605 PM MDT THU AUG 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA WILL
EXPIRE AT 615 PM MDT/715 PM CDT/...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with these thunderstorms.
LAT...LON 3997 10231 4014 10220 4014 10181 3988 10199
TIME...MOT...LOC 0005Z 279DEG 30KT 4009 10200 4003 10206 3998 10214
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 6:45 PM CDT, 2 minutes earlier.
Area forecast discussion, Aug 17, 6:45 PM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Goodland KS 545 PM MDT Thu Aug 17 2017 .UPDATE... Issued at 539 PM MDT Thu Aug 17 2017 Main change was to refine the timing of storms for the Tri-State Area this evening based on latest radar trends and near term model data. Model data and radar were both supporting two groups of storms, one over the south and one over the north. There is more model agreement and stronger lift and more instability over the south half of the Tri- State Area, so initially had more confidence of storms there. However radar trends show the storms over the north increasing in coverage. The better preforming model data for these storms has the two groups eventually merging over the east half of the Tri-State Area. The storm activity will largely be done before midnight local time. Main threats will be damaging wind gusts and hail up to golf ball size. The greatest threat for severe weather will be south of I-70. && .SHORT TERM...(This evening through Friday) Issued at 201 PM MDT Thu Aug 17 2017 Forecast issues will be chance of thunderstorms and their severity. Weak right rear quadrant moves across the area during the night. Shortwave trough moves across the forecast area the night. So kept the trend of slight chance to low chance pops progressing across the area during the night looks good. Shear and other severe indices/parameters support having at least isolated severe. Drying and subsidence moves into the area during the day as mid level heights rise and ridging moves into area. Surface ridge noses in during the day as winds shift to the north. Guidance very similar to the previous forecast and made only minor adjustments. .LONG TERM...(Friday night through Thursday) Issued at 138 PM MDT Thu Aug 17 2017 Monsoonal moisture continues to advect into the central Plains region Friday night and Saturday as the H5 ridge remains in place over southeast Texas. H7 trough sets up in the lee of the Rockies Saturday afternoon, giving us a chance of thunderstorms mainly east of the Kansas, Colorado border. Isolated strong to severe storms are possible. For Sunday, the trough remains in the area and with slightly better instability in place, we could see another round of isolated to scattered strong to severe thunderstorms mainly east of HWY 83. Monday and Tuesday: A theta-e axis will be in place, stretched from southwest to northeast across the CWA. CAPE remains modest with relatively weak shear both in the 0-1 km and 0-6 km layers. Strong to severe storms are a possibility during the late afternoon and evening mainly along and east of this boundary; however, coverage will likely be limited. Good instability will be in place Tuesday but with little in the way of forcing or shear, thunderstorm development is not expected. Wednesday and Thursday: A relatively strong shortwave will move across the region with an associated theta-e boundary and CAPE axis. Will need to monitor this closely for consistency in the upcoming days as more widespread thunderstorm development would be expected with this scenario. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 539 PM MDT Thu Aug 17 2017 VFR conditions forecast for the TAFs. A broken line of storms will move east across the forecast area. Not very confident KGLD will have storms close enough to warrant a mention. However KMCK will have the line move through. Did not have the storms in a prevailing group due to the line not being very wide. Otherwise south winds will turn to the northwest Friday morning behind a surface trough. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...BULLER LONG TERM...TL AVIATION...JTL
Hazardous weather outlook, Aug 17, 6:07 PM CDT, 40 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 507 PM MDT Thu Aug 17 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-182315- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 507 PM MDT Thu Aug 17 2017 /607 PM CDT Thu Aug 17 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY... Strong to severe thunderstorms may occur across the entire Tri-State Area late this afternoon through mid evening. Damaging winds and large hail up to golf ball size will be the main threats with the most intense storms. The severe threat will end from west to east by 11 PM CDT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... There is a marginal risk of severe thunderstorms Saturday afternoon and evening across the Tri-State area. Thunderstorms remain possible across parts of the area nearly every day next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Any weather reports are appreciated. JTL
In the hours before
Special weather statement, Aug 17, 6:11 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
511 PM MDT THU AUG 17 2017
COZ090-NEZ079-172330-
Yuma County CO-Dundy NE-
511 PM MDT THU AUG 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND
NORTHWESTERN DUNDY COUNTIES UNTIL 530 PM MDT...
At 511 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Lamar to 16 miles north
of Wray to 10 miles northeast of Eckley. Movement was east at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Alvin and Wauneta.
This includes Highway 385 between mile markers 246 and 262.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4035 10205 4035 10198 4027 10204 4010 10219
4014 10244 4033 10227 4044 10215 4044 10205
TIME...MOT...LOC 2311Z 282DEG 34KT 4042 10211 4032 10222 4020 10234
JRMSpecial weather statement, Aug 17, 6:34 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
534 PM MDT THU AUG 17 2017
NEZ079-172345-
Dundy NE-
534 PM MDT THU AUG 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DUNDY COUNTY UNTIL
545 PM MDT...
At 534 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Haigler, or 19 miles northeast of Wray, moving
southeast at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of northwestern Dundy
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4027 10164 4015 10190 4025 10205 4030 10205
4035 10203 4035 10189
TIME...MOT...LOC 2334Z 301DEG 33KT 4028 10197
JRMSpecial weather statement, Aug 17, 6:35 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Goodland KS 535 PM MDT THU AUG 17 2017 COZ090-172345- Yuma County CO- 535 PM MDT THU AUG 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL 545 PM MDT... At 535 PM MDT, Doppler radar was tracking a strong thunderstorm near Wray, moving east at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wray. This includes Highway 385 between mile markers 233 and 250. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3992 10220 3997 10239 4016 10235 4017 10205 TIME...MOT...LOC 2335Z 278DEG 33KT 4007 10228 JRM
Special weather statement, Aug 17, 6:42 PM CDT, 5 minutes before
Special Weather Statement National Weather Service Goodland KS 542 PM MDT THU AUG 17 2017 COZ090-180000- Yuma County CO- 542 PM MDT THU AUG 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL 600 PM MDT... At 542 PM MDT, Doppler radar was tracking a strong thunderstorm near Wray, moving east at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wray and Laird. This includes Highway 385 between mile markers 234 and 249. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4015 10205 3991 10212 3996 10235 4015 10227 TIME...MOT...LOC 2342Z 278DEG 33KT 4006 10220 JRM
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 6:11 PM CDT | Special Weather Statement | GLD | Yuma | 19 min |
| Aug 17, 6:35 PM CDT | Special Weather Statement | GLD | Yuma | 10 min |
| Aug 17, 6:42 PM CDT | Special Weather Statement | GLD | Yuma | 18 min |
| Aug 17, 6:34 PM CDT | Special Weather Statement | GLD | Dundy | 11 min |
| Aug 17, 6:53 PM CDT | Special Weather Statement | GLD | Dundy | 22 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Colorado, 2017Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.